Alert archive / Kansas / Tornado Warnings in 2023
Tornado Warning 15, NWS Dodge City, KS
NWS Dodge City, KS issued this tornado warning at Jun 23, 2023, 8:33 PM CDT for Morton County, Kansas. It was in force for 27 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 23, 2023, 8:33 PM CDT (01:33 UTC)
- Expired
- Jun 23, 2023, 9:00 PM CDT
- In force
- 27 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 2.0 in
County Morton County, KS
The radar
The Dodge City radar (KDDC), 189 km from the middle of the area, began a volume at 01:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 23, 8:57 PM CDT | HAIL 2.75 | Elkhart, KS | |
| Jun 23, 8:57 PM CDT | HAIL 2.75 | Elkhart, KS | |
| Jun 23, 8:57 PM CDT | HAIL 2.75 | Elkhart, KS | |
| Jun 23, 9:05 PM CDT | HAIL 4 | 2 E Elkhart, KS | |
| Jun 23, 9:05 PM CDT | HAIL 4 | 2 E Elkhart, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 23, 3:54 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.6 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2183 J/kg
- Mixed-layer CIN
- -132 J/kg
- Mixed-layer LCL
- 1260 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted.
236
WFUS53 KDDC 240133
TORDDC
KSC129-240200-
/O.NEW.KDDC.TO.W.0015.230624T0133Z-230624T0200Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Dodge City KS
833 PM CDT Fri Jun 23 2023
The National Weather Service in Dodge City has issued a
* Tornado Warning for...
Southwestern Morton County in southwestern Kansas...
* Until 900 PM CDT.
* At 832 PM CDT, a confirmed tornado was located 9 miles west
southwest of Elkhart, moving east at 20 mph.
HAZARD...Damaging tornado and hail up to two inches in diameter.
SOURCE...Weather spotters confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Elkhart.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is ongoing. TAKE COVER NOW! Move to a basement
or an interior room on the lowest floor of a sturdy building. Avoid
windows. If you are outdoors, in a mobile home, or in a vehicle, move
to the closest substantial shelter and protect yourself from flying
debris.
&&
LAT...LON 3700 10178 3699 10179 3699 10204 3705 10204
TIME...MOT...LOC 0132Z 277DEG 19KT 3696 10206
TORNADO...OBSERVED
MAX HAIL SIZE...2.00 IN
$$
UMSCHEIDWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this tornado warning went out at Jun 23, 5:21 PM CDT, 3 hours 12 minutes earlier.
Area forecast discussion, Jun 23, 5:21 PM CDT, 3 hours 12 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 521 PM CDT Fri Jun 23 2023 ...UPDATE TO AVIATION... .SHORT TERM...(This evening through Saturday night) Issued at 253 PM CDT Fri Jun 23 2023 Latest water vapor imagery this afternoon indicates an upper ridge over the Great Plains while a potent shortwave is sitting over the Intermountain West. At the surface an outflow boundary from earlier convection extends from the Texas Panhandle into Southeast Colorado while a front sits over Nebraska into Wyoming. Although deep boundary layer moisture remains in place this afternoon...decent inhibition along with very dry air above 750 hPa is limiting convective development to mainly shallow CU at this stage. Nonetheless, most of the CAMs continue to develop isolated convection over east-central to southeast CO then shift storms into far western KS before dissipating by mid evening. However, this all directs back to extent of convection given the relatively dry zone above the boundary layer that will impact parcel entrainment within updrafts as one or two cells at best may develop in this scenario with possibly none lasting long enough to make it into western KS. The shear profile is very supportive of not only supercells, but elongated hodographs indicate a very large hail potential of tennis ball or larger for any supercells that remain discrete over far western KS. The overnight hours will then turn quiet although with a weak cold front associated with the shortwave...sliding into western KS by sunrise. Saturday will then see the shortwave ripple across the Northern Plains to Upper Midwest while upper ridging begins to amplify into the Central Rockies. This will permit the weak cold front to push farther into the area by early morning followed by a reinforcing shot of cooler air that moves the front south/east of the area during the evening. Initially for the morning to afternoon hours, this will allow much drier/stable air to spread across the western half of Kansas yet also allowing temps to climb into the 90s. However, by mid evening that will be replaced with cooler air behind north to northeast winds as temps drop into the upper 50s to lower 60s for overnight lows. .LONG TERM...(Sunday through Friday) Issued at 253 PM CDT Fri Jun 23 2023 Good continuity exists among the GEFS and ECMWF EPS ensembles for Sunday through Monday with the upper ridge slowly amplifying over the High Plains. The airmass will remain drier and hence more stable behind the aforementioned front as the boundary surges into northern Texas. The full distribution of both the GEFS and ECMWF EPS reveals only a few members generating even very light precip anywhere in southwest to central Kansas through Monday. Further, high confidence exists for max temps both days staying in the 80s to at worst near 90. Tuesday is then shaping up to be a transition day as a weak shortwave is hinted at among the various ensemble members to ride over the top of the ridge axis while also helping pull the boundary back north as a warm front. Decent signal for at least an isolated threat for thunderstorms that day. However, for Wednesday through the end of the week the upper ridge becomes the main story again. The range of temperatures among the ensembles indicates a solid period of 90 to possibly around 100 degree max temps under dry conditions. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 518 PM CDT Fri Jun 23 2023 Isolated to widely scattered strong to severe thunderstorms developing in eastern Colorado will spread east into extreme southwest Kansas through late evening, potentially affecting KGCK and KLBL. Otherwise, widespread VFR conditions are likely through early Saturday. Southerly winds around 10 to 20 mph through late evening are expected to turn more westerly 10 to 20 mph early Saturday as a lee side trough of low pressure in eastern Colorado edges east through western Kansas. && .PRELIMINARY POINT TEMPS/POPS... DDC 66 93 61 88 / 20 0 0 0 GCK 62 91 60 85 / 20 0 0 0 EHA 60 91 59 85 / 20 0 0 0 LBL 63 92 61 86 / 20 0 0 0 HYS 68 95 62 88 / 20 0 0 0 P28 70 97 66 92 / 20 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...AJohnson LONG TERM...AJohnson AVIATION...JJohnson
Hazardous weather outlook, Jun 23, 12:05 PM CDT, 8 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 1205 PM CDT Fri Jun 23 2023 KSZ030-031-043>046-061>066-074>081-084>090-240900- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 1205 PM CDT Fri Jun 23 2023 /1105 AM MDT Fri Jun 23 2023/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...This Afternoon and Tonight A few strong to severe thunderstorms will be possible this early to mid evening for locations primarily west of Highway 83. Storms are expected to initially be more isolated with the potential for hail up to baseball size in diameter. Any subsequent development into a line of storms will shift the main hazard toward wind gusts up to 70 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Widespread strong to severe thunderstorms are not anticipated at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be need this evening primarily west of Highway 83.
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 7:13 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Stanton | 47 min |
| Jun 23, 7:30 PM CDT | Tornado Warning | DDC | Hamilton | 21 min |
| Jun 23, 7:58 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Stanton | 47 min |
| Jun 23, 8:17 PM CDT | Tornado Warning | DDC | Hamilton, Stanton | 28 min |
| Jun 23, 8:41 PM CDT | Tornado Warning | DDC | Hamilton, Stanton | 34 min |
| Jun 23, 8:54 PM CDT | Tornado Warning | DDC | Morton | 36 min |
| Jun 23, 9:08 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Haskell | 52 min |
| Jun 23, 9:11 PM CDT | Tornado Warning | DDC | Grant, Stanton | 39 min |
| Jun 23, 9:28 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stevens | 47 min |
| Jun 23, 9:51 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell | 39 min |
| Jun 23, 10:10 PM CDT | Special Weather Statement | DDC | Ford | 35 min |
Nearby
Tornado Warnings in Kansas, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.